Addiction and substance abuse is not limited to alcohol or illicit drugs. Many easily accessible substances like over-the-counter cold medicine can be abused and have addictive properties. As cold medications can be legally accessed and used for legitimate means, many do not think it is possible to abuse the substances.
If you or a loved one has been abusing cold medicine, please call 800-768-8728(Who Answers?) for help and keep in mind the effects of cold medicine abuse.
The contents of some cold medications can cause some serious impairment of neurological function. Dextromethorphan, or DXM, is a common ingredient in over-the-counter cold medicines. According to CESAR, in high dosages it can have similar effects to hallucinogens like ketamine or PCP.
Motor function is often impaired in cases of prolonged use, as is numbness, and changes in mood or behavior. In some cases, abusers of cold medicine have reported memory loss, impaired sense perception, an inability to focus, and disorientation or confusion. Some cold medicines are promethazine-codeine based and have a pain relieving function.
They are also highly addictive and have effects similar to opioids. In high quantities, they can cause a depressing of the central nervous system, affecting the function of the heart and lungs.
Effects on the Body
Prolonged abuse of cold medicines can result in tolerance, which can lead a person to increase the dosages that they take in order to feel any effects. The more medication that is in the body, the harder it is for organs like the liver and kidneys to filter them out of a person’s system. As a result, these organs are often damaged.
The NIDA states that cold medicines can also cause an increase in a person’s blood pressure and heart rate, increase their body temperature, and cause nausea or vomiting. Some ingredients in cold medicines can cause respiratory distress or depression when abused, leading to tissue damage from hypoxia, where the brain does not receive enough oxygen to properly function.
Damage from hypoxia is permanent and can lead to other problems as a result of compromised brain function.
Overdosing on cold medicine alone is a rare occurrence. When a person has an overdose, it is usually because they ingested a rather large quantity of cold medicine, had an adverse reaction to one of the ingredients, or mixed the medicine with other substances like alcohol.
Most reported cases of cold medicine abuse and overdose have been reported in the media when the third option is involved. Adding something to the cold medicine, even if the additional ingredient is relatively harmless on its own, can cause a reaction between the substances.
These additions are usually done to amplify the effects of the medicine, or to cover the taste. Overdoses from cold medication abuse are often accidental and can be treated if circumstances allow. However, when something is added, recovery from an overdose might not be possible if responders are unaware of the additional substance.
If you or a loved one has an addiction, please contact one of our caring specialists at 800-768-8728(Who Answers?) to learn more about what treatment options are available for you.